Older adults are twice as likely to experience delirium after hip and knee surgery if they are taking certain anxiety and antidepressant medications, a new study finds. The researchers recommend that older patients be temporarily weaned off these drugs when possible well before their scheduled surgery.
Delirium is the most common side effect of surgery in seniors, according to the American Geriatrics Society. It can manifest as severe confusion, distress and functional impairment that lasts for days. In an effort to see what medications may contribute to post-operative delirium risk, investigators examined healthcare data from more than 10,000 hip and knee surgery patients aged 65 years and older. One quarter of these patients experienced delirium.
Drugs most strongly linked to delirium included the anxiety and insomnia drug nitrazepam, antidepressants and five benzodiazepines: sertraline, mirtazapine, venlafaxine, citalopram and fluvoxamine — although the link was not as strong for the latter drugs. There was no association between pain-relieving opioids and delirium, the researchers noted.
The older the patient, the greater the risk, they found.
There are many other additional factors that can contribute to the odds of experiencing postoperative delirium as well. These include smoking, alcohol use, multiple health conditions, polypharmacy, psychoactive drug use and impaired cognition, study lead Gizat Kassie, Ph.D., of the University of South Australia.
Although many of these factors can’t be altered, clinicians can work with patients to carefully stop medications prior to surgery to help avoid debilitating delirium, he said.
“In people undergoing elective procedures it should be practical to taper specific medications well in advance. It’s important that people are weaned off these riskier drugs well before surgery because abrupt withdrawal can have even worse consequences,” Kassie said.
The study was published in the journal Drug Safety.